Louisiana, 2020

Damaging Winds in Louisiana, April 9, 2020

April 9, 2020 · NWS LIX · 4 events in 3 counties and zones

On the late evening of April 9th, a slow moving cold front delivered widespread heavy rain and severe thunderstorms across Louisiana which lasted into the early morning hours on April 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

On the late evening of April 9th, a slow moving cold front delivered widespread heavy rain and severe thunderstorms across Louisiana which lasted into the early morning hours on April 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 9, 8:44 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 9, 8:44 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
944 PM CDT Thu Apr 9 2020

.UPDATE...
Scattered thunderstorms from a line roughly from McComb to
Iberville is currently looking to congeal into a line. The
strongest storm is currently near Iberville Parish and EBR Parish.
Steep CAPE values near 3000 J/kg and unidirectional wind profile
with EBWD observed at 65 kt on KLIX 00z sounding is conducive for
severe winds and hail. 700-500 mb lapse rates were also observed
to be right around 6.4 C/km. Additionally these storms have had a
history of producing hail. Updated the forecast to reflect the
stronger confidence of thunderstorms in the short term forecast
through 12z. -BL

&&

.PREV DISCUSSION... /issued 728 PM CDT Thu Apr 9 2020/

AVIATION...
Biggest concerns for the terminals currently are thunderstorms
with the potential of strong winds/hail to the west in eastern TX
and western to central LA. Additionally, another concern for
enhanced winds outside of thunderstorms due to the approaching
cold front. Attempted to time out some of the storm arrivals with
tempo group for BTR and MCB but otherwise went with prevailing
VCTS. Could see some reductions in both visibility and ceilings
starting 4z to around 12z for any nearby thunderstorms passing.
Gradient winds also will be elevated right after cold frontal
passage. -BL

PREV DISCUSSION... /issued 346 PM CDT Thu Apr 9 2020/

.POTENTIAL FOR SIGNIFICANT SEVERE WEATHER ON SUNDAY...

SYNOPSIS...

Frontal boundary has moved south of Lake Pontchartrain and the
Mississippi coast this afternoon. Somewhat drier air and some
subsidence has allowed temperatures to jump behind the front.
Pascagoula hit 93, Gulfport 91 and Slidell 90. With water
temperatures in the mid/upper 70s, this was enough to generate
lake and/or sea breezes, which then dropped temperatures back 5
degrees. No precipitation across the area this afternoon, and what
low clouds there were are dissipating.

SHORT TERM...

Through Saturday night:

Boundary not likely to make much more southward progress over the
next few hours while waiting for an impulse over Texas to lift
northeastward. This should keep this evening dry across the area.
As impulse rides northeastward, it could pull front back northward
a little, with convection riding along the boundary, primarily
near or after midnight. Forecast soundings (with the exception of
the GFS at BTR) show at least some potential for hailers, per the
marginal risk of severe weather in the SWODY1 west of Interstate
55. As the shortwave passes the area, the front will finally move
well off the coast, bringing in drier and cooler air late in the
night.  This will bring a period of below normal temperatures and
dry weather Friday through at least midday Saturday before the
front lifts back to the north as a warm front. Showers will return
to the area Saturday night as this happens. May have to trim lows
tomorrow night depending on how much dry air actually filters
into the area. 35

LONG TERM...

Sunday onward:

Southwest closed low finally kicks out Saturday night into Sunday,
becoming negatively tilted over the southern plains with
associated strong cyclogenesis over Oklahoma, moving into the
Great Lakes by Monday morning. Won't get into too much detail on
parameters as actual values will change over the next couple of
days, but plenty of support for severe weather during the daytime
hours on Sunday, especially near/north of the Interstate 10 and 12
corridors. Forecast will trend slower than the GFS, which is
currently the fast outlier, maybe a shade slower than the ECMWF.
Severe weather threat probably begins near the Atchafalaya River
by mid-morning to early afternoon, and exiting the Mississippi
coastal counties around sunset (give or take a couple of hours).
All modes of severe weather possible, if not likely, with
potential for a significant amount of severe weather. SPC
currently outlooking a 30 percent threat for about the northern
half of the area Sunday(Day 4), which equates to an Enhanced Risk.
Wouldn't be shocked to see a Moderate Risk for portions of the
area in tomorrow's Day 3 outlook for Sunday. Beyond midnight
Sunday night, little or no precipitation expected through the end
of the forecast period. Expect below normal temperatures for
Monday through at least Wednesday, and for now, have accepted the
blended data. 35

MARINE...

Small Craft Advisory conditions expected behind the front late
tonight into Friday, and for now, won't mess with current
headlines. As mentioned in the aviation section above, some
indications that the tidal lakes and sounds could see gusts to
gale briefly, but that might be convectively related. Will have
mid shift continue to monitor, wouldn't be absolutely out of the
question for a short fused gale. Winds relax briefly Saturday
before onshore flow cranks up Saturday night. A little early for
an issuance, but certainly potential for a Gale Watch Sunday if
the pressure gradient gets a little tighter than expected. A Small
Craft Advisory for late Saturday night through Sunday night is
almost a certainty at this point. Conditions will gradually relax
during the day on Monday. 35

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Forecast support for IDSS critical locations
            River Flood Warnings for MS River
            Assessing severe weather threat for Sunday

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  56  69  50  75 /  60  10   0  30
BTR  58  70  52  77 /  60  20   0  40
ASD  56  72  52  77 /  30  30   0  30
MSY  61  72  61  78 /  30  30   0  30
GPT  58  71  54  74 /  30  20   0  20
PQL  55  72  51  76 /  30  20   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 3 AM to 10 PM CDT Friday for GMZ550-
     552-570-572.

     Small Craft Advisory from 3 AM to 4 PM CDT Friday for GMZ532-536-
     538-555-557-575-577.

     Small Craft Advisory from 3 AM to 10 AM CDT Friday for GMZ530-
     534.

MS...None.
GM...Small Craft Advisory from 3 AM to 10 PM CDT Friday for GMZ552-
     570-572.

     Small Craft Advisory from 3 AM to 4 PM CDT Friday for GMZ536-538-
     555-557-575-577.

     Small Craft Advisory from 3 AM to 10 AM CDT Friday for GMZ534.

&&

In the hours before

Special weather statement, Apr 9, 7:48 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
848 PM CDT Thu Apr 9 2020

LAZ034-046-047-100215-
Iberville-Pointe Coupee-West Baton Rouge-
848 PM CDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WEST BATON ROUGE...
SOUTHERN POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES...

At 848 PM CDT, a strong thunderstorm was located over Lottie, or 7
miles east of Krotz Springs, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Livonia, Maringouin, Fordoche, Rosedale, Lottie and Erwinville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3064 9174 3062 9138 3043 9141 3046 9144
      3047 9167 3050 9171 3050 9175 3051 9175
      3051 9173 3056 9176 3061 9176
TIME...MOT...LOC 0148Z 277DEG 36KT 3052 9163

KLG
Special weather statement, Apr 9, 8:26 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
926 PM CDT Thu Apr 9 2020

LAZ034-047-048-100315-
Pointe Coupee-West Baton Rouge-East Baton Rouge-
926 PM CDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE AND CENTRAL EAST BATON ROUGE PARISHES...

At 926 PM CDT, a strong thunderstorm was located near Erwinville, or
8 miles west of Port Allen, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Baker, Merrydale, Erwinville, Brownfields, Greenwell
Spring and Baton Rouge Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3061 9145 3061 9095 3058 9099 3056 9097
      3052 9098 3051 9097 3047 9098 3046 9144
      3048 9145 3047 9146 3048 9148
TIME...MOT...LOC 0226Z 269DEG 31KT 3048 9134

KLG
Special weather statement, Apr 9, 8:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
950 PM CDT Thu Apr 9 2020

LAZ036-037-039-047-048-050-071-072-MSZ069>071-100345-
Washington-Livingston-St. Helena-Northern Tangipahoa-East
Feliciana-Southern Tangipahoa-West Baton Rouge-East Baton
Rouge-Pike-Walthall-Amite-
950 PM CDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WEST BATON
ROUGE...ST. HELENA...NORTHERN LIVINGSTON...SOUTHEASTERN EAST
FELICIANA...NORTHERN TANGIPAHOA...NORTHERN EAST BATON ROUGE AND
NORTHWESTERN WASHINGTON PARISHES...SOUTHERN WALTHALL...SOUTHERN PIKE
AND SOUTHEASTERN AMITE COUNTIES...

At 950 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kentwood to 6 miles northeast of
Pride. Movement was east at 50 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Franklinton, Greensburg,
Amite, Walker, Amite City, Kentwood, Livingston, Independence,
Tylertown, Roseland, Albany, Slaughter, Osyka, Montpelier, Watson and
Darlington.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3107 8992 3107 8984 3071 9026 3050 9058
      3049 9128 3067 9125 3096 9082 3112 9047
      3112 8994
TIME...MOT...LOC 0250Z 275DEG 42KT 3098 9054 3076 9090

KLG
Special weather statement, Apr 9, 9:26 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1026 PM CDT Thu Apr 9 2020

LAZ049-050-056>060-072-100415-
St. Charles-Livingston-Ascension-Southern Tangipahoa-Assumption-St.
John The Baptist-Upper Lafourche-St. James-
1026 PM CDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
ASCENSION...ST. JAMES...NORTHWESTERN ST. CHARLES...SOUTHEASTERN
LIVINGSTON...SOUTHEASTERN TANGIPAHOA...NORTHWESTERN LAFOURCHE AND
NORTHERN ASSUMPTION PARISHES...

At 1026 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Springfield to near Napoleonville.
Movement was east at 40 mph.

Winds in excess of 40 to 50 mph and pea size hail are possible with
these storms.

Locations impacted include...
Thibodaux, Gonzales, Donaldsonville, Napoleonville, Reserve, Laplace,
Hahnville, Gramercy, Lutcher, Sorrento, French Settlement, Port
Vincent, Montz, Garyville, Supreme, Raceland, Chackbay, Whitehall,
Killona and Norco.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 9083 3037 9024 3026 9034 3022 9041
      3019 9043 3011 9043 3005 9036 2971 9063
      2977 9081 2978 9081 2991 9122
TIME...MOT...LOC 0326Z 282DEG 33KT 3043 9064 2999 9098

KLG
Special weather statement, Apr 9, 9:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1030 PM CDT Thu Apr 9 2020

LAZ039-040-050-071-072-MSZ071-077-100415-
Washington-Livingston-Northern Tangipahoa-Southern Tangipahoa-St.
Tammany-Walthall-Pearl River-
1030 PM CDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. TAMMANY...EAST
CENTRAL LIVINGSTON...SOUTHERN TANGIPAHOA AND WASHINGTON PARISHES...
SOUTHEASTERN WALTHALL AND PEARL RIVER COUNTIES...

At 1030 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Covington to near Springfield.
Movement was southeast at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Slidell, Hammond, Bogalusa, Picayune, Covington, Franklinton,
Poplarville, Ponchatoula, Pearl River, Abita Springs, Varnado,
Albany, Madisonville, Folsom, Springfield, Sun, Lacombe, Enon,
Crossroads and Natalbany.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8983 3101 8951 3098 8947 3098 8943
      3101 8942 3101 8936 3050 8965 3046 8965
      3046 8969 3043 8968 3025 8987 3026 8998
      3030 8999 3035 9006 3039 9019 3037 9023
      3037 9083 3107 8987 3107 8984
TIME...MOT...LOC 0330Z 301DEG 49KT 3052 9011 3034 9054

KLG
Special weather statement, Apr 9, 9:46 PM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1046 PM CDT Thu Apr 9 2020

LAZ039-040-072-MSZ077-080-100445-
Washington-Southern Tangipahoa-St. Tammany-Hancock-Pearl River-
1046 PM CDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. TAMMANY...
SOUTHEASTERN TANGIPAHOA AND SOUTHEASTERN WASHINGTON PARISHES...
HANCOCK AND PEARL RIVER COUNTIES...

At 1046 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bush to near Madisonville. Movement
was east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Slidell, Picayune, Covington, Poplarville, Ponchatoula, Pearl River,
Abita Springs, Madisonville, Sun, Kiln, Pearlington, Lacombe, Stennis
Space Center, Bush, Mcneil and Slidell Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3060 8934 3018 8950 3018 8955 3015 8958
      3016 8960 3017 8958 3018 8959 3016 8963
      3018 8976 3025 8987 3026 8999 3030 8999
      3035 9006 3039 9019 3037 9050 3039 9051
      3061 9017 3073 8982 3090 8954 3090 8934
TIME...MOT...LOC 0346Z 289DEG 28KT 3063 8983 3045 9018

KLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ascension

When
April 9, 10:10 PM CST
Where
Ascension County, 0.91 mi SE of Galvez
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.290, -90.890

Delayed public report of straight line wind damage along norwood road, near John West Road in Ascension Parish. Atleast 3 large trees uprooted onto power lines. Trees oriented west to east in direction of path of storm. Likely damaging winds.

Thunderstorm Wind, St. Tammany

When
April 9, 11:05 PM CST
Where
St. Tammany County, 1.38 mi ENE of Oaklawn
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.310, -89.900

Tree and powerline down on Dresden drive in Lacombe. Road blocked. Time estimated from radar.

Thunderstorm Wind, St. Tammany

When
April 9, 11:18 PM CST
Where
St. Tammany County, 0.69 mi N of Slidell
Measured
43 kt (49 mph) estimated gust
Property damage
$1.5 million
Reported by
NWS Employee
Coordinates
30.280, -89.780

Estimated wind gusts between 40 and 50 mph across the city of Slidell. Minor sporadic damage reported via social media and NWS employee. Time estimated from radar.

Thunderstorm Wind, Orleans

When
April 9, 11:21 PM CST
Where
Orleans County, (New)lkfrnt Arpt New
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
30.050, -90.030

Weatherflow mesonet station at Lakefront Airport gusted to 76mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887892, 887893, 887894, 887895.